Virginia, 2015

Damaging Winds in Virginia, August 11, 2015

August 11, 2015 · NWS AKQ · 6 events in 5 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 11, 2:56 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 11, 2:56 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT TUE AUG 11 2015

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT AND STALL ALONG
THE CAROLINA COAST THROUGH WEDNESDAY MORNING. HIGH PRESSURE THEN
BUILDS INTO THE MID ATLANTIC REGION LATE IN THE DAY ON WEDNESDAY
AND WILL DOMINATE THE WEATHER PATTERN THROUGH THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
OPEN CELLULAR CONVECTION INDICATED IN VISIBLE SATELLITE TRENDS
THIS AFTN INVOF THE PREFRONTAL TROUGH (LOCATED OVER CNTRL VA) AND
SFC COLD FRONT (LOCATED OVER WRN VA)...WITH A MORE WIDESPREAD
SWATH OF CLOUDS/STRATIFORM PRECIP LOCATED ACROSS NC WHERE A WEAK
DISTURBANCE IS POSITIONED ALONG THE CAROLINA COAST. DECENT
CLEARING WITHIN THE WARM SECTOR TODAY HAS SUFFICIENTLY
DESTABILIZED THE ATMOSPHERE AND NOW THUNDERSTORMS HAVE DEVELOPED
BTWN THE TROUGH AND FRONT THIS AFTN. STORM STRUCTURE CONSISTS OF
BROKEN LINE SEGMENTS ATTM BUT WILL FILL IN AS THE EVENING
PROGRESSES. SFC AND MU CAPE VALUES ARE AROUND 2000 J/KG WITH SFC
LAPSE RATES AND LIFTED INDICES BECOMING INCREASINGLY UNSTABLE THUS
EXPECT TSTORM COVERAGE TO BECOME MORE WIDESPREAD AS THE EVENING
PROGRESSES. PWATS ARE RUNNING AROUND 2.00 INCHES IN REALITY VS
MODEL DATA THAT IS A TAD HIGH AROUND 2.30 INCHES. EITHER WAY...
THERE IS PLENTY OF MOISTURE PRESENT AND AVAILABLE FOR LOCALLY
HEAVY RAINFALL THROUGH THIS EVENING...ESPECIALLY UNDER STRONGER
STORM CORES. BULK SHEAR VALUES FROM 0-6KM ARE AVERAGING 30KT
DURING THE FROPA AND STEERING FLOW ALOFT IS W-NW AT 30-40KT WHICH
INDICATES ADEQUATE STORM MOVEMENT TO REDUCE FLOODING POTENTIAL.
THIS CAN ALSO BE SEEN IN CURRENT RADAR LOOPS. WV IMAGERY AND MODEL
SOUNDINGS/CROSS SECTIONS SHOW PLENTY OF MID- LEVEL DRY AIR PRESENT
WHICH WILL CREATE THE POTENTIAL FOR STRONG THUNDERSTORM WIND
GUSTS. SPC CONTINUES A MARGINAL RISK AREA FOR SEVERE THUNDERSTORMS
TODAY AND WILL KEEP MENTION OF STRONG WIND GUSTS AND LOCALLY HEAVY
RAINFALL WITHIN THE HAZARDOUS WEATHER OUTLOOK (HWO) THROUGH
TONIGHT.

THE SFC COLD FRONT WILL GENERALLY PUSH EWD THROUGH THIS EVENING
AND EXIT THE COAST LATE TONIGHT INTO WED MORNING. SHOWERS WILL
TAPER OFF FROM WEST TO EAST AFTER 1000 PM TONIGHT WITH CLEARING
SKIES FOLLOWING SUIT. OVERNIGHT TEMPERATURES WILL BE CLOSE TO
SEASONAL NORMALS WITH LOWS IN THE MID-UPPER 60S ALONG/WEST OF
INTERSTATE 95 AND IN THE UPPER 60S TO LOWER 70S CLOSER TO THE COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A FEW SHOWERS MAY LINGER OVER FAR SE VA AND COASTAL NE NC WED
MORNING...BUT SHOULD END BY MID MORNING AS SFC HIGH PRESSURE
SLOWLY BUILDS IN FROM THE WEST AND SHUNTS THE STALLED SFC FRONT
FARTHER SWD BY WED AFTN. OTHERWISE...HIGH PRESSURE DOMINATES THE
WEATHER PATTERN THROUGH FRI. EXPECT DRY CONDITIONS AND A MORE
COMFORTABLE AIRMASS UNDER MOSTLY CLEAR SKIES. HIGHS IN THE MID 80S
WED-FRI (ROUGHLY 5 DEGREES COOLER AT THE BEACHES DUE TO
N-E/ONSHORE WINDS). LOWS IN THE 60S WED NIGHT-FRI NIGHT (SLIGHTLY
WARMER AT THE BEACHES).

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
 LONG TERM PERIOD WILL FEATURE TRANQUIL WX CONDS WITH HIGH
PRESSURE OVER THE REGION DURING THE WEEKEND AND EARLY NEXT WEEK.
MODELS DIFFER SLIGHTLY LATE IN THE WEEKEND INTO EARLY NEST WEEK
WITH THE GFS WORKING A WEAK FRONT INTO THE AREA WHILE THE ECMWF
KEEPS EVERYTHING TO THE NORTH AND CONDITIONS DRY. HAVE TRENDED
TOWARD A DRY SOLUTION. EXPECT UPR 80S BOTH SAT AND SUN WITH LO
TEMPS IN THE MID TO UPR 60S MOST SPOTS. CAN'T RULE OUT AN ISOLATED
SHRA/TSTM EITHER DAY WITH AN UPR- LEVEL TROF OVER THE ERN
CONUS...BUT WILL MAINTAIN A DRY FORECAST FOR NOW WITH DEEP
MOISTURE AND LIFT LACKING.

THE WEATHER PATTERN DOES NOT CHANGE SIGNIFICANTLY UNTIL THE MIDDLE
OF NEXT WEEK RESULTING IN MOSTLY DRY CONDITIONS INTO EARLY NEXT
WEEK AND SEASONABLY WARM TEMPS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCT SHRAS/TSTMS EXPECTED THIS AFTN AHEAD OF AN APPROACHING COLD
FRNT. PREVAILED THE RAIN BUT WENT WITH A VCTS WITH THE CHANCE OF
THUNDER BEING A BIT LWR AND NOT AS WIDESPREAD. CONDS WILL REMAIN
MAINLY VFR THRU THE TAF PERIOD...BUT MVFR/IFR IS PSBL WITH
HEAVIER RAIN AND FOLLOWING THE PCPN OVERNIGHT. THE RAIN ENDS FM W
TO E THIS EVENG/ERLY OVRNGT. OTWS...GUSTY SW WINDS THIS AFTN BCM
NWLY BY LATE TNGT/WED MORNG AS THE FRNT CROSSES THE AREA. DRY WX
RETURNS WED AND CONTINUES THRU THE WEEKEND WITH VFR CONDS
EXPECTED.

&&

.MARINE...
SOUTHWESTERLY FLOW IS DOMINATING OVER THE WATERS AND BAY THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. WINDS
HAVE DROPPED BELOW 18 KT OVER THE BAY THEREFORE THE SCA HAS BEEN
CANCELED. THERE COULD BE A BRIEF SURGE OF SW WINDS AHEAD OF THE
COLD FRONT LATER THIS EVENING...BUT WINDS OVER THE BAY SHOULD
REMAIN BELOW SCA CRITERIA. A LINE OF SHOWERS AND STORMS FROM NEAR
RICHMOND TO SOUTH HILL WAS RAPIDLY PUSHING ESE AND WILL REACH THE
BAY AND COAST BY 7 TO 8 PM. AN AREA OF CONVECTIVE SHOWERS OVER THE
ALBEMARLE SOUND...CURRITUCK SOUND AND NC COASTAL WATERS WAS
GENERATING GUSTS TO AROUND 20-25 KT. OCCASIONAL GUSTS TO 25 KT CAN
BE EXPECTED OVER THE WATERS WITH SHOWERS AND STORMS. ALSO EXPECT
SHOWERS AND STORMS TO FILL IN OVER THE NORTHERN PORTION OF THE BAY
IMPACTING THE EASTERN SHORE. ALL THIS ACTIVITY WILL PUSH EAST
MOVING OFFSHORE BETWEEN 9PM AND MIDNIGHT AND MAY REQUIRE SPECIAL
MARINE WARNINGS THIS EVENING. THE ACTUAL COLD FRONT AND WIND SHIFT
TO THE NW WILL NOT OCCUR UNTIL JUST AFTER MIDNIGHT.

SEAS OF 4 TO 5 FT NORTH OF CAPE CHARLES WILL SLOWLY SUBSIDE AFTER
MIDNIGHT TONIGHT. BEHIND THE COLD FRONT...NW WINDS DEVELOP
OVERNIGHT INTO WED MORN BUT DUE TO WEAK CAA...NOT EXPECTING SCA
CONDITIONS POST- FRONTAL. BENIGN MARINE CONDITIONS WITH WINDS 10
TO 15 KT OR LESS ARE EXPECTED THEREAFTER THRU THE COMING WEEKEND
WITH HIGH PRESSURE DOMINATING THE WEATHER PATTERN.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS WILL REMAIN ELEVATED ACROSS THE MIDDLE OF THE
CHESAPEAKE BAY THRU EARLY WEDNESDAY MORNING (OR THE NEXT HIGH
TIDE CYCLE TONIGHT). ALL LOCATION WILL REMAIN BELOW MINOR FLOOD
THRESHOLDS WITH ONLY BISHOPS HEAD COMING WITHIN A FEW THENTH OF A
FOOT OF MINOR FLOODING AROUND MIDNIGHT TONIGHT. NO COASTAL FLOOD
ADVISORIES ARE NECESSARY AT THIS TIME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR ANZ650-652-
     654.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...JAO
AVIATION...MAS
MARINE...JAO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 11, 2:31 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT TUE AUG 11 2015

MDZ025-NCZ102-VAZ098>100-121945-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
331 PM EDT TUE AUG 11 2015

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

THUNDERSTORMS WILL CROSS THE AREA WITH A COLD FRONT THIS EVENING.
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-121945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-
WESTERN HENRICO-EASTERN HENRICO-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-
WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
331 PM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT
THIS AFTERNOON AND EVENING. STRONG WIND GUSTS AND HEAVY DOWNPOURS
ARE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CROSS THE AREA WITH A COLD FRONT THIS EVENING.
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEROSA

In the hours before

Special weather statement, Aug 11, 2:02 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT TUE AUG 11 2015

VAZ048-060>062-064-066>069-510>513-515-517-112000-
EASTERN HANOVER-EASTERN HENRICO (INCLUDING THE CITY OF
RICHMOND)-LUNENBURG-EASTERN LOUISA-WESTERN
CHESTERFIELD-AMELIA-WESTERN KING WILLIAM-WESTERN
HANOVER-CAROLINE-NOTTOWAY-POWHATAN-CUMBERLAND-PRINCE
EDWARD-GOOCHLAND-FLUVANNA-
302 PM EDT TUE AUG 11 2015

...SCATTERED STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 301 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BUMPASS TO NEAR HIXBURG...AND MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BUMPASS AROUND 315 PM EDT.
  PROSPECT AROUND 330 PM EDT.
  DARLINGTON HEIGHTS AROUND 340 PM EDT.
  HAMPDEN SYDNEY AROUND 350 PM EDT.
  ASHLAND...HAMPDEN SYDNEY COLLEGE...RANDOLPH MACON COLLEGE...KINGS
DOMINION AND DAWN AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GOODWINS STORE...
MAIDENS...BURRUSS CORNER...IRWIN...ELAM...SCHOLFIELD...MCRAE...RUTHER
GLEN...THREE SQUARE AND SUBLETTS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3726 7868 3734 7860 3740 7859 3733 7851
      3734 7846 3762 7826 3769 7824 3772 7833
      3808 7781 3799 7766 3804 7758 3782 7725
      3699 7846 3700 7846 3708 7844 3715 7855
      3714 7858 3719 7864 3720 7869
TIME...MOT...LOC 1901Z 317DEG 16KT 3804 7774 3735 7872

GINGRICH
Special weather statement, Aug 11, 2:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT TUE AUG 11 2015

VAZ509-510-112045-
EASTERN LOUISA-WESTERN LOUISA-
342 PM EDT TUE AUG 11 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LOUISA COUNTY...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS NEAR BOSWELLS TAVERN...OR 7
MILES NORTHWEST OF LOUISA...MOVING EAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  LOUISA AROUND 355 PM EDT.
  MINERAL AROUND 410 PM EDT.
  BUMPASS AROUND 435 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BYRD MILL...WARES
CROSSROADS...LOUISA AIRPORT...VAWTER CORNER...TREVILIANS...WALDROP...
FREDERICKS HALL...GREEN SPRINGS...PENDLETON AND CUCKOO.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3813 7819 3815 7809 3813 7805 3814 7801
      3812 7798 3811 7793 3812 7792 3811 7790
      3810 7784 3807 7778 3805 7777 3805 7775
      3802 7775 3803 7773 3801 7772 3800 7769
      3791 7773 3801 7822
TIME...MOT...LOC 1942Z 277DEG 21KT 3809 7810

GINGRICH
Special weather statement, Aug 11, 2:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
348 PM EDT TUE AUG 11 2015

VAZ088-089-092-093-112030-
ISLE OF WIGHT-SURRY-SURRY-SOUTHAMPTON-SUSSEX-
348 PM EDT TUE AUG 11 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...SOUTHEASTERN SURRY AND EAST CENTRAL SUSSEX
COUNTIES...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS OVER DENDRON...OR NEAR
WAKEFIELD...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...WAKEFIELD...DENDRON...ELBERON...RESCUE...HOG ISLAND GAME
RESERVE...BOOTH FORK...BACONS CASTLE...LAWSON...RAYNOR...MOONLIGHT...
DELK CROSSROADS...COMET...CHIPPOKES STATE PARK...RUSHMERE...
POOLESVILLE...BEACHLAND...ELLIS FORK...RUNNYMEDE AND BETHEL CHURCH.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3703 7707 3715 7674 3715 7672 3717 7670
      3718 7667 3714 7667 3711 7666 3707 7667
      3705 7666 3703 7664 3703 7659 3700 7658
      3700 7656 3696 7649 3692 7703
TIME...MOT...LOC 1948Z 259DEG 23KT 3700 7692

DEROSA
Special weather statement, Aug 11, 2:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT TUE AUG 11 2015

VAZ060-061-067>069-513-112030-
NOTTOWAY-CUMBERLAND-POWHATAN-PRINCE EDWARD-WESTERN
CHESTERFIELD-AMELIA-
356 PM EDT TUE AUG 11 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CHESTERFIELD...NORTHWESTERN NOTTOWAY...SOUTHERN CUMBERLAND...
AMELIA...PRINCE EDWARD AND SOUTHERN POWHATAN COUNTIES...

AT 356 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM POWHATAN TO HAMPDEN SYDNEY COLLEGE...AND MOVING EAST
AT 35 MPH.

WIND GUSTS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  POWHATAN AND MACON AROUND 400 PM EDT.
  MOSELEY AND RICE AROUND 410 PM EDT.
  BURKEVILLE AROUND 420 PM EDT.
  CREWE AROUND 425 PM EDT.
  RICHMOND...BON AIR AND JETERSVILLE AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ANGOLA...RODOPHIL...
BURKES TAVERN...OLIVEVILLE...GOODWINS STORE...TUGGLE...STODDERT...
SKINQUARTER...BRIERY CREEK LAKE AND ELAM.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3727 7867 3733 7849 3733 7847 3735 7846
      3758 7783 3755 7760 3753 7759 3753 7753
      3748 7752 3709 7822 3712 7824 3709 7842
      3711 7850 3715 7855 3714 7859 3719 7864
      3720 7869
TIME...MOT...LOC 1956Z 269DEG 29KT 3753 7790 3720 7845

SCALORA

The radar

The Norfolk radar (KAKQ), 128 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
August 11, 3:05 PM EST
Where
Prince Edward County, 1.65 mi E of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.230, -78.420

Numerous trees were downed from south of Farmville to Hampden Sydney along Highway 15.

Thunderstorm Wind, Louisa

When
August 11, 3:15 PM EST
Where
Louisa County, 0.88 mi NW of Mineral
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.030, -77.930

Numerous trees were downed east of Louisa mainly north of Highway 22. Several roads were blocked and power lines were downed.

Thunderstorm Wind, Prince Edward

When
August 11, 3:38 PM EST
Where
Prince Edward County, 0.55 mi E of Farmville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.300, -78.560

Trees were downed around Prospect.

Thunderstorm Wind, Caroline

When
August 11, 3:50 PM EST
Where
Caroline County, 0.69 mi N of Ceder Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.960, -77.550

Trees were downed along Jericho Road.

Thunderstorm Wind, King and Queen

When
August 11, 4:15 PM EST
Where
King and Queen County, 2.29 mi WSW of St Stephens Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.790, -77.090

Trees were downed along Highway 360 near Millers Tavern.

Thunderstorm Wind, Middlesex

When
August 11, 4:50 PM EST
Where
Middlesex County, Church View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.680, -76.680

Several trees were downed in the Churchview area blocking roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599221, 599222, 599223, 599224, 599225, 599227.